What happens when you stop taking steroids abruptly?

  1. 0
    I was wondering what the main reason is for someone to not abruptly stop taking steroids. I have looked it up and in most places it just gives it to me in basic public understanding terms. Any help is greatly appreciated!!!
  2. Get our hottest student topics delivered to your inbox.

  3. 3 Comments so far...

  4. 4
    Okay, first the A&P part. So your body naturally creates corticosteroids in your adrenal gland. They are part of the Hypothalamic-Pituitary-Adrenal Axis which is a negative feedback loop. At night your hypothalamus creates corticotropin-releasing hormone (CRH) which causes your pituitary to create adrenocorticotrophic hormone (ACTH). In the morning this causes the adrenal gland to create a bunch of corticosteroids which are slowly released through the day and are really low towards bedtime. These steroids are responsible for decreasing the inflammatory and immune response, for your water and electrolyte balance, for increasing the glucose level in your blood, and for decreasing protein production, for the storage of fat, and there are some sex hormone stuff too. When the Sympathetic nervous system is stimulated, a bunch of these corticosteroids are released, regardless of the time of day, because if helps the body save energy by blocking the protein formation and inflammation response and by making fat and glucose available to the body for use. Also, aldosterone secretion causes the body to retain water, raising the blood pressure.

    So, that being said, when you administer exogenous corticosteroids you are continuously causing all of those things to happen all the time. It messes with the negative feedback loop of the HPA axis and causes no CRH or ACTH to be secreted and therefore no corticosteroid release from the adrenals. The whole system sorta withers because there is no need for it.

    Therefore, when you pull steroids away quickly after high doses or a long treatment, the body has no steroids to rely on. The HPA axis is still withered and you can go into adrenal insufficiency or even adrenal crisis. This means you have none of those beneficial things that steroids do, hence the side effects. So the withdrawal symptoms that you read about are directly in relation to absence of them in the system - most notably the hypotension!

    Anyways, hope this was helpful.

    Darci, Student Nurse.
    shrimpchips, Dianacabana, ccakes, and 1 other like this.
  5. 0
    Quote from darcicat
    Okay, first the A&P part. So your body naturally creates corticosteroids in your adrenal gland. They are part of the Hypothalamic-Pituitary-Adrenal Axis which is a negative feedback loop. At night your hypothalamus creates corticotropin-releasing hormone (CRH) which causes your pituitary to create adrenocorticotrophic hormone (ACTH). In the morning this causes the adrenal gland to create a bunch of corticosteroids which are slowly released through the day and are really low towards bedtime. These steroids are responsible for decreasing the inflammatory and immune response, for your water and electrolyte balance, for increasing the glucose level in your blood, and for decreasing protein production, for the storage of fat, and there are some sex hormone stuff too. When the Sympathetic nervous system is stimulated, a bunch of these corticosteroids are released, regardless of the time of day, because if helps the body save energy by blocking the protein formation and inflammation response and by making fat and glucose available to the body for use. Also, aldosterone secretion causes the body to retain water, raising the blood pressure.

    So, that being said, when you administer exogenous corticosteroids you are continuously causing all of those things to happen all the time. It messes with the negative feedback loop of the HPA axis and causes no CRH or ACTH to be secreted and therefore no corticosteroid release from the adrenals. The whole system sorta withers because there is no need for it.

    Therefore, when you pull steroids away quickly after high doses or a long treatment, the body has no steroids to rely on. The HPA axis is still withered and you can go into adrenal insufficiency or even adrenal crisis. This means you have none of those beneficial things that steroids do, hence the side effects. So the withdrawal symptoms that you read about are directly in relation to absence of them in the system - most notably the hypotension!

    Anyways, hope this was helpful.

    Darci, Student Nurse.
    JEEEEZ.......well said
  6. 0
    Hey thanks alot!!!!!!


Top